Pennsylvania, 2004

Flood in Pennsylvania, August 21, 2004

August 21, 2004 · NWS PBZ · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 21, 1:30 AM EST, 5 hours 30 minutes earlier.

Area forecast discussion, Aug 21, 1:30 AM EST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
230 AM EDT SAT AUG 21 2004

.AVIATION
LOW IS EXPECTED TO MOVE TO THE EAST BY 12Z BUT UNTIL THEN SHOWERS
AND AN ISOLATED THUNDERSTORM WILL CONTINUE TO THREATEN THE REGION. A
WIDE VARIETY OF CONDITIONS CAN BE ANTICIPATED.  LOW LEVEL MOISTURE
FROM THE RAIN WILL PRODUCE WIDESPREAD FOG THIS MORNING AND IFR
CONDITIONS AT SOME AIRPORTS.

AFTER THE FRONT PASSES THROUGH IN THE MORNING CONDITIONS WILL
IMPROVE TO VFR BY THE AFTERNOON.

&&

.SHORT TERM (TODAY THROUGH TUESDAY NIGHT)...
CDFNT HAS PROGRESSED THRU THE NW THIRD OF THE CWA AS OF 06Z WITH
SHRA CONTG ALTHOUGH GRADUALLY LOSING INTENSITY.  1ST PD POPS WL
REFLECT IMPROVING CONDITIONS AS FRONT CONTS TREK THRU THE AREA.
OTHERWISE HIGH PRESSURE WL DOMINATE THE SHORT TERM WITH INITIALLY
COOL TEMPS FOR AUGUST MODERATING UNDR ZONAL FLOW.

&&

.LONG TERM (WEDNESDAY THROUGH FRIDAY)...
RA CHCS RTN FOR THE SECOND HALF OF NXT WEEK AS SW FLOW DVLPS AND
LLVL MSTR FIELD REFUELS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&

AVIATION...66
SHORT TERM...15
LONG TERM...15
Hazardous weather outlook, Aug 21, 3:58 AM EST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
458 AM EDT SAT AUG 21 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-220857-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
458 AM EDT SAT AUG 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

15

In the hours before

Special weather statement, Aug 21, 4:30 AM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
530 AM EDT SAT AUG 21 2004

PAZ007>009-013>016-020>023-029-030-211129-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BUTLER PA-CLARION PA-FOREST PA-
INDIANA PA-JEFFERSON PA-LAWRENCE PA-MERCER PA-VENANGO PA-
WASHINGTON PA-WESTMORELAND PA-
530 AM EDT SAT AUG 21 2004

...RAIN EXPECTED TO DIMINISH AFTER DAYBREAK...

AN AREA OF RAIN WITH EMBEDDED POCKETS OF HEAVY RAINFALL CONTINUES TO
MOVE ACROSS AREAS NEAR AND NORTH OF PITTSBURGH.  ANOTHER HALF...TO
THREE QUARTERS OF AN INCH OF RAIN HAS FALLEN OVERNIGHT.  THIS
RAINFALL...COMBINED WITH THE HEAVY RAINFALL OF FRIDAY EVENING IS
SUFFICIENT TO CAUSE MORE PONDING OF WATER IN LOW LYING AREAS.  IN
ADDITION...SMALL STREAMS THAT WERE SWOLLEN LAST EVENING...MAY EXCEED
THEIR BANKS THIS MORNING.

THE RAIN IS EXPECTED TO TAPER OFF BY 7 AM AS A COLD FRONT CONTINUES
TO PROGRESS THROUGH THE AREA.

BEWARE OF HYDROPLANING AND MUDSLIDES...AND DO NOT DRIVE THROUGH AREAS
WHERE WATER COVERS THE ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Beaver

When
August 21, 7:00 AM EST to 11:00 PM EST
Where
Beaver forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.682, -80.349 (the zone’s center; the record gives no point)

Raccoon Creek flooded in Independence and Raccoon townships, in southern Beaver County; and Connoquenessing Creek flooded in Franklin Township, in the northern part of the county. By 7 PM EDT, creeks named Service and Traverse also flooded in Independence Twp, closing Park Rd, School Rd, Backbone Rd at Rte 30, Service Creek Rd, and Independence Rd at Tank Farm Rd. Some roads re-opened by 9 M EDT. (See also Butler Co)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418415.